Over-the-counter cough and cold medicines are the best way to help a child who has a cold feel better—right? Think again. Here’s practical advice from Dr. Jay L. Hoecker, an emeritus pediatrics specialist at Mayo Clinic.
What’s the concern about cough and cold medicines for kids?
Over-the-counter cough and cold medicines are intended to treat the symptoms of coughs and colds, not the underlying disease. Research suggests that these medicines haven’t been proved to work any better than inactive medicine (placebo). More important, these medications have potentially serious side effects, including fatal overdoses in children younger than 2 years old.
Don’t use over-the-counter medicines, except for fever reducers and pain relievers, to treat coughs and colds in children younger than 6 years old. Also, consider avoiding use of these medicines for children younger than 12 years old.
What about antibiotics?
Antibiotics can be used to combat bacterial infections but have no effect on viruses, which cause colds. If your child has a cold, antibiotics won’t help. Remember, the more your child uses antibiotics, the more likely he or she is to get sick with an antibiotic-resistant infection in the future.
Can any medications help treat the common cold?
An over-the-counter pain reliever—such as acetaminophen (Tylenol, others) or ibuprofen (Advil, Children’s Motrin, others) – can reduce a fever and ease the pain of a sore throat. However, fevers are generally harmless. The main purpose for treating them is to help your child feel comfortable.
If you give your child a pain reliever, follow the dosing guidelines carefully. For children younger than 3 months old, don’t give acetaminophen until your baby has been seen by a doctor. Don’t give ibuprofen to a child younger than 6 months old or to children who are vomiting constantly or are dehydrated.
Also, use caution when giving aspirin to children or teenagers. Though aspirin is approved for use in children older than age 3, children and teenagers recovering from chickenpox or flu-like symptoms should never take aspirin. This is because aspirin has been linked to Reye’s syndrome, a rare but potentially life-threatening condition, in such children.
Is codeine OK?
Source: Read Full Article